Skip to main content

Side Effects of Stimulants

When used in conservative doses, stimulants do not usually cause significant side effects in children. However, clinicians and parents should be alert for the following potential negative effects. Side effects rarely are sufficiently severe to require discontinuation of medications; many are alleviated by changes in time of administration or dosage reduction.

Common side-effects

Appetite suppression is the most common side effect, affecting 50-60% of children. Although minor in most cases, growth should be monitored at least every 3 months early in treatment. Significant decreases in weight gain can often be managed by giving medications with or after meals and by maximizing caloric intake when children are "off" meds (e.g., breakfast, supper and bedtime snack).

Sleep disturbances may occur in a small percentage of children, but are typically transient. Sometimes children actually sleep better on treatment, for they can finally "turn off the off-switch and go to sleep." If parents give the medication too late in the day, surely the stimulant effect will keep the child from going to sleep, but this is not really 'insomnia as a side effect."

Abdominal pain is reported in 30-40% of children; it seems more common in children who take the medications on empty stomachs and may improve with changes in time of administration relative to meals.

Headache has been reported in 20-40%; as with abdominal pain, this may improve when medication are given after meals rather than before.

Stimulants and Growth

Growth suppression sufficient to affect height growth as well as weight growth has been reported. This effect appears to be uncommon, may be transient and in many cases seems to subside after 2-3 years of therapy or when stimulants are discontinued. In any event, children on stimulants should receive regular height and weight monitoring; on occasion, the physician and family may need to decide which is worse: untreated ADHD, or a relatively small, probably transient disturbance of growth related to medical therapy.

Neurologic side effects

Tics, "nervous movements," or apparent compulsive behaviors are actually reported more frequently in children with untreated ADHD than in those on stimulants. Nevertheless, if a parent reports noticeable worsening of existing tics or compulsive behaviors, or the onset of significant new behaviors (particularly complex or vocal tics or severe compulsions), the stimulant should be discontinued and/or the patient referred to a behavioral pediatrician, child psychiatrist or neurologist.

Reduction in seizure threshold is a theoretical pharmacologic effect of stimulants. Stimulants should be used with caution in children with known seizure disorders. Children with symptoms suggesting absÚnce seizures should have an EEG prior to initiating stimulant therapy.

Effects on mood or behavior

Paradoxical increases in agitation or anxiety symptoms occur most commonly in children with underlying (often undiagnosed) mood or anxiety disorders. This paradoxical response is often quite unpleasant and typically occurs with the very first dose of stimulant. The medication should be discontinued and the child should be re-evaluated.

Withdrawn or apathetic behavior is occasionally reported. This is often an over-interpretation of normal behavior by a parent conditioned to the child's hyperactivity. This might also occur if the dosing has reached a very high level - often because co-morbidities were not also being recognized and treated. If clearly abnormal behavior persists, the medication should be reduced or discontinued.